Hail, Howard
- When
- June 21, 5:45 PM CST
- Where
- Howard County, Knott
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.400, -101.650
Nickel to quarter size hail covered the ground in Knott.
Scattered thunderstorms developed over the central and eastern Permian Basin of west Texas as a cold front began to work its way south into the area. A few of these storms became severe and produced large hail and flash flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered thunderstorms developed over the central and eastern Permian Basin of west Texas as a cold front began to work its way south into the area. A few of these storms became severe and produced large hail and flash flooding. The most significant activity occurred in the Big Spring area, where hail up to the size of golfballs and extensive flash flooding was reported. Despite the closing of several highways due to high water and reports of high water rescues, no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 12:48 PM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT MON JUN 21 2004 .SHORT TERM... LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR NEAR THESE LOCATIONS. A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z. ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE NORTHEAST WITH A FEW GUSTS NEAR 25 MPH. .LONG TERM... NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS. STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH FLOODING INTO WED AM. NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS BACK TO THE N. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 83 65 89 / 40 40 0 10 CARLSBAD NM 66 83 65 91 / 10 20 20 30 DRYDEN TX 71 88 70 90 / 30 40 30 30 FORT STOCKTON TX 68 85 68 89 / 30 40 20 30 GUADALUPE PASS TX 63 76 60 84 / 10 20 30 40 HOBBS NM 64 83 64 90 / 20 30 0 20 MARFA TX 60 80 59 83 / 30 40 40 40 MIDLAND INTL AIRPORT TX 66 84 65 88 / 30 40 10 20 ODESSA TX 66 85 65 89 / 30 40 10 20 WINK TX 70 90 68 94 / 30 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON JUN 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 234 PM CDT (134 PM MDT) MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER HAZARDS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE... ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS PECOS REGION...AND THE SOUTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS... CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON OR THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 W ARTESIA 32.85N 104.48W
06/21/2004 71 MPH EDDY NM AWOS
APPARENT DRY MICROBURST NEAR ARTESIA. AWOS MEASURED GUST.
&&
TLRGThe Midland/Odessa radar (KMAF), 72 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Nickel to quarter size hail covered the ground in Knott.
Nickel to golfball size hail was reported along U.S. Highway 87 just south of Big Spring.
Extensive flash flooding was reported in the vicinity of Big Spring during the evening hours. A vehicle was washed off of a city street at 18:45 CST. The occupants were rescued by fire department personnel. Spotters reported several vehicles stalled in high flood waters along Farm to Market Road 700 at 19:40 CST. A foot of flowing water covered portions of U.S. Highway 87 near the intersection of Todd Road. In addition, an elderly man was stranded for several hours by flood waters covering Farm to Market Road 33 south of Big Spring near the Howard/Glasscock County line.
A severe thunderstorm developed over the northwest side of Midland and produced large hail as it moved east-southeast across the city. Penny size hail was reported in the Greentree subdivision on the northwest side of the city. Additional reports of hail were received from the area around mile marker 139 on Interstate 20.
Skywarn Spotters reported that portions of Farm to Market Road 33 were barricaded by local highway officials. The highway was deemed impassable from twelve miles north of Garden City to the Howard/Glasscock County line due to flowing water caused by flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405354, 5405355, 5405356, 5405289, 5405357.